Ratnesh Ranjan1* and Shikha Ranjan2
1MS (Ophthalmology), Consultant Ophthalmologist, Drishti Eye Hospital, Bangalore, India
2MD (Microbiology), Consultant Microbiologist, KG Hospital, Coimbatore, India
Received: August 28, 2014; Accepted: September 13, 2014; Published: September 15, 2014
Dr Ratnesh Ranjan, House no-56/57, Balan Nagar, Peelamedu, Coimbatore, Tamilnadu, India 641004, Tel: +91-9566780877; Email:
Ranjan R, Ranjan S (2015) Local Allergic Reaction to Ocular Chloramphenicol Ointment: A Diagnosis by High Index of Clinical Suspicion. J Clin Res Ophthalmol 2(1): 001-002. DOI: 10.17352/2455-1414.000006
© 2015 Ranjan R, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Chloramphenicol; Hypersensitivity; Periorbital infection
Chloramphenicol is a widely used topical ointment applied routinely for ocular and periorbital infections due to its wide spectrum of anti-bacterial activity. Local delayed hypersensitivity reaction to chloramphenicol is a well reported but uncommon adverse effect, and has been reported to mismanaged initially as an infective cellulitis. The confirmatory tests for drug allergy are often not possible in developing countries and hence, the diagnosis is usually made with high index of clinical suspicion. Hereby, we are reporting a case of local hypersensitivity reaction to chloramphenicol after ocular use for adenexal infection, which was diagnosed with high index of suspicion without any diagnostic test, and was managed timely and successfully.
Chloramphenicol is a widely used topical ointment applied routinely for ocular and periorbital infections due to its wide spectrum of anti-bacterial activity. Local delayed hypersensitivity reaction to chloramphenicol is a well reported but uncommon adverse effect, and has been reported to be mismanaged initially as an infective cellulitis . Hereby, we are reporting a case of local hypersensitivity reaction to chloramphenicol after ocular use for adenexal infection, which was diagnosed with high index of suspicion without any clinical test, and was managed timely and successfully.
A 38-year-old man presented to out-patient department with painless swelling around both eyes of 24 hours duration. Onset of swelling was sudden, and started around 48 hours after application of chloramphenicol ointment for stye. There was no history of fever and any drug allergy. Patient also gave the history of recurrent stye in both eyes and the chloramphenicol ointment was prescribed for the same by a general physician in a government hospital about two months back. Patient used the same ointment pack, which was opened about two months back.
On systemic examination, vital parameters were within normal limits. On ocular examination the patient's both eyes had visual acuity of 6/6 by Snellen's chart. Erythema and non-tender oedematous swelling of the periorbital area including eyelids were noted in both eyes. The patient also had a stye in upper eyelid of both eyes. Anterior as well as posterior segments were quiet and normal (Figures 1 and 2).
- Livingston RJ, Butterworth JW, Belt P (2013) Reaction or infection: topical chloramphenicol treatment. Ann R Coll Surg Engl 95: e20-e21.
- Fraunfelder FW, Fraunfelder FT (2013) Restricting topical ocular chloramphenicol eye drop use in the United States. Did we overreact? Am J Ophthalmol 156: 420-422.
- McDonnell PJ (1988) How do general practitioners manage eye disease in the community? Br J Ophthalmol 72: 733-736.
- Buckley SA (1990) Survey of patients taking medication at their first presentation to the eye casualty. BMJ 300: 1497-1498.
- McGhee CN, Anastas CN (1996) Widespread ocular use of topical chloramphenicol: is there justifiable concern regarding idiosyncratic aplastic anaemia? Br J Ophthalmol 80: 182-184.
- Liphshitz I, Loewenstein A (1991) Anaphylactic reaction following application of chloramphenicol eye ointment. Br J Ophthalmol 75: 64.
- Sanchez-Borges M, Thong B, Blanca M, Ensina LF, Gonzalez-Diaz S, et al. (2013) Hypersensitivity reactions to non beta-lactam antimicrobial agents, a statement of the WAO special committee on drug allergy. World Allergy Organ J 6: 18.
- Kanski JJ (2007) From orbit. In Clinical Ophthalmology, 6th edition, Elsevier, China, 165-204.
- Yip LW, Thong BY, LimJ, Tan AW, Wong HB, et al. (2007) Ocular manifestations and complications of Stevens-Johnson syndrome and toxic epidermal necrolysis: an Asian series. Allergy 62: 527-531.